Texas, 2015

Damaging Wind in Texas, June 27, 2015

June 27, 2015 · NWS EPZ · 1 event in 1 county or zone

A disturbance moving through deep northeast flow over the Borderland with good low level moisture and instability in place helped to produce a severe thunderstorm which brought a large tree down over East El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A disturbance moving through deep northeast flow over the Borderland with good low level moisture and instability in place helped to produce a severe thunderstorm which brought a large tree down over East El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 27, 2:17 AM MST, 11 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 2:17 AM MST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
317 AM MDT SAT JUN 27 2015

.SYNOPSIS...
MOIST AND UNSTABLE CONDITIONS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REGION TODAY THROUGH MONDAY. MODERATE TO
HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE POSSIBLE FROM
STRONGER STORMS...ESPECIALLY IN THE MOUNTAIN ZONES. TEMPERATURES
WILL BE NEAR OR SLIGHTLY BELOW NORMAL THIS WEEKEND. DRIER AIR WILL
MOVE INTO THE REGION BY TUESDAY OF NEXT WEEK WITH REDUCED COVERAGE
OF THUNDERSTORMS. THE DRIER AIR MASS WILL ALLOW TEMPERATURES TO
WARM ABOVE NORMAL BY THE MIDDLE OF THE WEEK.

&&

.DISCUSSION...
A WET ACTIVE PATTERN WILL CONTINUE ACROSS THE REGION THROUGH
THE FIRST PART OF NEXT WEEK. A STRONG AREA OF HIGH PRESSURE ALOFT
REMAINS OVER THE FOUR CORNERS REGION FOR THE NEXT SEVERAL DAYS.
THIS WILL KEEP THE LOCAL AREA UNDER A NORTH TO NORTHEAST FLOW
ALOFT THAT WILL ALLOW WEAK UPPER LEVEL DISTURBANCES TO DROP SOUTH
OVER THE AREA. THESE DISTURBANCES WILL TRIGGER SCATTERED SHOWERS
AND THUNDERSTORMS THAT ARE FUELED BY ABUNDANT LOWER LEVEL MOISTURE
FLOWING INTO THE AREA FROM THE SOUTH AND EAST.

TODAY'S THUNDERSTORM ACTIVITY WILL BE SLIGHTLY ENHANCED BY FRONTAL
BOUNDARY PUSHING FROM EAST TO WEST ACROSS THE AREA TODAY. THE
FRONT WILL BE A FOCUSING MECHANISM FOR STRONGER STORMS...CAPABLE
OF PRODUCING MODERATE TO HEAVY RAINFALL. SOME LOCALIZED FLOODING
ALONG DRAINAGES...NORMALLY DRY ARROYOS AND LOW WATER CROSSINGS MAY
OCCUR BUT WILL NOT BE WIDESPREAD. TEMPERATURES TODAY THROUGH
MONDAY WILL BE SLIGHTLY COOLER AND NEARER TO SEASONAL NORMALS.
UPPER LEVEL DISTURBANCES WILL DROP SOUTH OVER THE AREA BOTH SUNDAY
AND MONDAY FOR CONTINUED SCATTERED THUNDERSTORM ACTIVITY.

THERE WILL BE A DROP IN THUNDERSTORM ACTIVITY AS DRIER CONTINENTAL
AIR FLOWS INTO THE AREA AND LIMITS STORM DEVELOPMENT. GENERALLY
CONDITIONS WILL BE DRIER FOR AREAS EAST OF THE RIVER WHILE AREAS
TO THE WEST WILL CONTINUE TO SEE ISOLATED TO SCATTERED STORMS IN
THE AFTERNOON AND EVENING. RAIN AMOUNTS WILL BECOME MORE SPOTTY
WITH LESSER AMOUNTS. TEMPERATURES WILL RISE WITH THE DRIER
CONDITIONS WITH PORTIONS OF THE LOWLANDS APPROACHING 110 DEGREE
READINGS. MOISTURE LEVELS WILL INCREASE LATE NEXT WEEK...ALLOWING
THUNDERSTORM ACTIVITY TO INCREASE IN COVERAGE AND RAIN AMOUNTS FOR
NEXT WEEKEND.

&&

.AVIATION...VALID 27/12Z-28/12Z...
MOIST CONDITIONS WILL PERSIST OVER THE REGION WITH ISOLD TO SCT
THUNDERSTORMS POSSIBLE THROUGH THE PERIOD. CONDS IN VCNTY OF TSRA
WOULD BE VRB25G40KT WITH 1-3SM VSBY AND CIGS OF BKN030-050. AWAY
FROM THUNDERSTORMS VFR CONDITIONS WITH SCT 070-090 BKN200-250 WITH
EASTERLY WINDS OF 10 TO 15 KNOTS.

&&

.FIRE WEATHER...
LOW LEVEL FLOW WILL REMAIN GENERALLY OUT OF THE EAST TO SOUTHEAST
OVER THE COMING DAYS WITH PLENTY OF MOISTURE REMAINING ACROSS THE
REGION THROUGH THE FORECAST PERIOD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE THE NORM INTO EARLY NEXT WEEK WITH LOCALLY
HEAVY RAIN BEING THE MAIN THREAT WITH OUTFLOW WINDS OF OVER 40 MPH
ALSO POSSIBLE. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY BELOW
NORMAL AND MINIMUM RELATIVE HUMIDITIES GENERALLY 15 TO 30 PERCENT
FOR THE LOWLANDS AND 30-45 PERCENT IN THE MOUNTAINS. WEAK FLOW IN
THE MIXED LAYER WILL KEEP VENT RATES GENERALLY FAIR TO LOW END
GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 93  73  94  73 /  40  40  20  20
SIERRA BLANCA           88  67  91  68 /  30  30  20  10
LAS CRUCES              93  69  92  70 /  30  50  20  30
ALAMOGORDO              90  68  91  69 /  40  50  40  30
CLOUDCROFT              68  53  69  56 /  60  50  60  40
TRUTH OR CONSEQUENCES   91  68  90  69 /  40  50  40  40
SILVER CITY             86  63  84  63 /  60  50  60  40
DEMING                  94  69  93  69 /  40  50  30  30
LORDSBURG               95  70  93  69 /  40  50  30  40
WEST EL PASO METRO      94  73  94  74 /  40  40  20  20
DELL CITY               89  66  92  67 /  40  30  20  10
FORT HANCOCK            93  70  94  70 /  40  40  20  20
LOMA LINDA              87  67  87  68 /  40  40  30  20
FABENS                  94  70  95  70 /  30  40  20  20
SANTA TERESA            93  71  93  72 /  40  40  20  20
WHITE SANDS HQ          91  69  91  71 /  30  40  20  20
JORNADA RANGE           92  68  91  69 /  30  50  20  30
HATCH                   94  68  93  68 /  40  50  30  30
COLUMBUS                94  70  93  69 /  40  50  20  30
OROGRANDE               90  70  91  71 /  30  40  20  20
MAYHILL                 76  56  78  58 /  50  50  50  40
MESCALERO               79  56  79  57 /  50  50  60  40
TIMBERON                76  55  78  57 /  50  50  50  40
WINSTON                 84  60  83  61 /  60  60  60  50
HILLSBORO               91  64  90  65 /  50  50  50  50
SPACEPORT               92  68  91  69 /  30  50  30  30
LAKE ROBERTS            84  59  83  58 /  70  60  70  40
HURLEY                  88  65  86  65 /  50  50  50  40
CLIFF                   93  64  91  64 /  40  40  40  40
MULE CREEK              92  64  90  64 /  50  50  50  50
FAYWOOD                 89  65  87  65 /  50  50  50  40
ANIMAS                  96  69  95  68 /  40  50  30  40
HACHITA                 95  68  94  67 /  40  50  30  40
ANTELOPE WELLS          94  67  92  66 /  40  40  30  40
CLOVERDALE              91  67  89  67 /  40  50  30  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04 LUNDEEN
Hazardous weather outlook, Jun 27, 9:59 AM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1059 AM MDT SAT JUN 27 2015

NMZ401>417-TXZ418>424-281700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1059 AM MDT SAT JUN 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE ATMOSPHERE CONTINUES OVER THE FORECAST AREA.
IMPULSES DROPPING IN FROM THE NORTH WILL KEEP SHOWERS AND STORMS
FORMING OVER THE AREA. THE POTENTIAL FOR SEVERE WEATHER IS NOT
GREAT BUT SOME SHEAR ALOFT MAY SUPPORT ISOLATED STORMS WITH
MODERATE SIZED HAIL. IN ADDITION STRONG OUTFLOW GUSTS MAY NEAR 50
MPH. FINALLY THE PRIMARY THREAT FOR SIGNIFICANT WEATHER APPEARS TO
BE ISOLATED FLASH FLOODING. POSSIBLE IMPACTS TODAY/TONIGHT INCLUDE
LIGHT DAMAGE TO STRUCTURES/TREES/SIGNS DUE TO STRONG WINDS.
LOCALIZED FLOODING LOW-LYING AREAS AND WATERWAYS/ARROYOS.

.DAYS TWO THROUGH SEVEN...SUNDAS THROUGH FRIDAYS

EACH DAY WILL KEEP SOME CHANCES OF ADDITIONAL RAIN SHOWERS AND
THUNDERSTORMS AS THE MOIST AND MARGINALLY UNSTABLE ATMOSPHERIC
CONDITIONS REMAIN. THE FOCUS FOR STORM/RAIN ACTIVITY WILL FOCUS
WEST AND NORTH WITH THE SE PORTIONS OF THE REGION SEEING LOWERING
PCPN CHANCES AND MORE ISOLATED COVERAGE. BETTER RAIN/STORM CHANCES
WILL BE NE AREAS OVER THE GILL...SIERRA...LUNA...HIDALGO COUNTIES.
HOWEVER ALL AREAS WILL HAVE SOME CHANCE OF STORMS. THREATS WILL
CONTINUE TO BE ISOLATED MODERATE HAIL...GUSTY OUTFLOWS...AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN REAL-TIME REPORTS OF
SIGNIFICANT RAINFALL...INTENSE RAINFALL RATES...FLOODING...
HAIL SIZE...WIND GUSTS.

BIRD

In the hours before

Special weather statement, Jun 27, 12:04 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
104 PM MDT SAT JUN 27 2015

NMZ411-413-TXZ418-419-271930-
SOUTHERN TULAROSA BASIN-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY-WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
104 PM MDT SAT JUN 27 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DONA ANA
AND NORTHWESTERN EL PASO COUNTIES...

AT 103 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR NORTHEAST EL
PASO...MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUNLAND PARK...WEST EL PASO...NORTHEAST EL PASO...EAST EL PASO...
CENTRAL EL PASO...EL PASO...VINTON...FORT BLISS...SANTA TERESA...
CANUTILLO...WESTWAY...ANTHONY GAP AND FRANKLIN MOUNTAINS STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3171 10637 3174 10639 3175 10642 3176 10646
      3175 10648 3175 10649 3178 10653 3179 10663
      3185 10674 3205 10654 3187 10621 3170 10635
TIME...MOT...LOC 1903Z 035DEG 7KT 3187 10635

LANEY
Special weather statement, Jun 27, 12:26 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
126 PM MDT SAT JUN 27 2015

NMZ411-TXZ418-419-272000-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-WESTERN EL PASO COUNTY TX-
EASTERN/CENTRAL EL PASO COUNTY TX-
126 PM MDT SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 200 PM MDT...

AT 126 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT BLISS...OR NEAR CENTRAL EL PASO...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUNLAND PARK...WEST EL PASO...NORTHEAST EL PASO...CENTRAL EL PASO...
EL PASO...FORT BLISS...SANTA TERESA...CANUTILLO AND FRANKLIN
MOUNTAINS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3176 10645 3175 10649 3178 10653 3178 10664
      3185 10674 3199 10648 3184 10626 3174 10640
TIME...MOT...LOC 1926Z 067DEG 12KT 3183 10644

LANEY
Local storm report, Jun 27, 12:44 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
144 PM MDT SAT JUN 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND GST     KELP                    31.81N 106.38W
06/27/2015  M55 MPH          EL PASO            TX   ASOS

&&

EVENT NUMBER EPZ1500086

BIRD
Special weather statement, Jun 27, 1:07 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
207 PM MDT SAT JUN 27 2015

NMZ407-411-272045-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-SOUTHWEST DESERT/MIMBRES
BASIN-
207 PM MDT SAT JUN 27 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DONA ANA AND
EASTERN LUNA COUNTIES...

AT 207 PM MDT...A STRONG THUNDERSTORM WAS 21 MILES SOUTHEAST OF
AKELA...OR 29 MILES NORTHEAST OF COLUMBUS...MOVING SOUTHWEST AT 20
MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY AND EASTERN SOUTHWEST
DESERT/MIMBRES BASIN COUNTIES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3207 10721 3205 10695 3180 10725 3196 10745
TIME...MOT...LOC 2007Z 062DEG 16KT 3199 10718

LANEY
Special weather statement, Jun 27, 1:34 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
234 PM MDT SAT JUN 27 2015

NMZ407-411-272115-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-SOUTHWEST DESERT/MIMBRES
BASIN-
234 PM MDT SAT JUN 27 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DONA ANA
AND SOUTHEASTERN LUNA COUNTIES...

AT 234 PM MDT...AN AREA OF STRONG THUNDERSTORMS WAS 7 MILES EAST OF
COLUMBUS...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3190 10792 3202 10751 3179 10729 3178 10731
      3178 10783
TIME...MOT...LOC 2034Z 055DEG 12KT 3183 10751

LANEY
Special weather statement, Jun 27, 1:44 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
244 PM MDT SAT JUN 27 2015

NMZ411-TXZ418-419-272115-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-WESTERN EL PASO
COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
244 PM MDT SAT JUN 27 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DONA ANA AND CENTRAL EL
PASO COUNTIES...

AT 243 PM MDT...A STRONG THUNDERSTORM WAS OVER EAST EL PASO...MOVING
SOUTHWEST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HORIZON CITY...EAST EL PASO...MISSION VALLEY...CENTRAL EL PASO...EL
PASO...SOCORRO...FORT BLISS...SPARKS AND SAN ELIZARIO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3157 10628 3162 10630 3169 10635 3171 10637
      3174 10639 3176 10645 3176 10647 3175 10648
      3175 10649 3178 10653 3179 10658 3191 10634
      3167 10614 3156 10627
TIME...MOT...LOC 2043Z 055DEG 12KT 3176 10631

LANEY

The radar

The El Paso radar (KEPZ), 39 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
June 27, 1:45 PM MST to 1:50 PM MST
Where
El Paso County, 5.2 mi ESE of (Elp)el Paso Intl Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
31.765, -106.302

A 35 foot pine tree was blown down at intersection of Trawood and George Dieter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588365.